Alert archive / New Jersey / Areal Flood Warnings in 2018

Areal Flood Warning 78, NWS Philadelphia/Mount Holly

September 28, 2018Middlesex County, Monmouth County, Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Sep 28, 2018, 4:36 AM EDT for Middlesex County, Monmouth County, Ocean County, New Jersey. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2018, 4:36 AM EDT (08:36 UTC)
Expired
Sep 28, 2018, 10:30 AM EDT
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Middlesex County, NJ, Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 17 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WGUS41 KPHI 280836
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
436 AM EDT FRI SEP 28 2018

NJC023-025-029-281430-
/O.NEW.KPHI.FA.W.0078.180928T0836Z-180928T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ocean NJ-Middlesex NJ-Monmouth NJ-
436 AM EDT FRI SEP 28 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Ocean County in southern New Jersey...
  Middlesex County in northern New Jersey...
  Monmouth County in central New Jersey...

* Until 1030 AM EDT.

* At 433 AM EDT, Doppler radar indicated heavy rain continuing 
  across the area, moving in from the south. Up to 2 inches has been 
  reported,and another inch is on the way. Small stream and poor 
  drainage flooding can be expected.  
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3977 7410 3975 7420 3974 7419 3975 7411
      3959 7433 3961 7420 3950 7429 3955 7442
      3977 7439 4018 7462 4024 7448 4030 7457
      4049 7446 4060 7447 4060 7421 4047 7427
      4042 7399 4048 7402 4043 7397

$$
jjm
1 follow-up statement
603 
WGUS81 KPHI 281423
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
1023 AM EDT FRI SEP 28 2018

NJC023-025-029-281430-
/O.EXP.KPHI.FA.W.0078.000000T0000Z-180928T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ocean NJ-Middlesex NJ-Monmouth NJ-
1023 AM EDT FRI SEP 28 2018

...THE FLOOD WARNING WILL EXPIRE AT 1030 AM EDT FOR OCEAN...
MIDDLESEX AND MONMOUTH COUNTIES...

The heavy rain has ended. Therefore, the Flood Warning will 
be allowed to expire. 

LAT...LON 3977 7410 3975 7420 3974 7419 3975 7411
      3959 7433 3961 7420 3950 7429 3955 7442
      3977 7439 4018 7462 4024 7448 4030 7457
      4049 7446 4060 7447 4060 7421 4047 7427
      4042 7399 4048 7402 4043 7397

$$

Kruzdlo

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Sep 28, 3:40 AM EDT, 56 minutes earlier.

Area forecast discussion, Sep 28, 3:40 AM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
340 AM EDT Fri Sep 28 2018

.SYNOPSIS...
A weak area of low pressure will move northeast along a stalled
frontal boundary over the area this morning. High pressure will
build into the region through the weekend and into the early
part of next week. A weak cold front will sag southward to our
north, then transition into a warm front Sunday into Monday.
Another area of low pressure and attendant cold front may move
into the region by mid-week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A short wave trough traveling in the southwesterly mid level
flow will pass overhead early this morning. Meanwhile, surface
low pressure located around the central part of Chesapeake Bay
around 3:30 AM will progress northeastward. The low is forecast
to pass across the upper Delmarva and southern New Jersey early
this morning before moving across the waters off Long Island
late this morning. The feature is expected to continue to the
northeast, passing near Cape Cod this afternoon.

The enhanced lift associated with the mid level short wave will
continue to bring moderate to heavy rain and isolated thunder
to our region until about daybreak. The Flood Watch remains in
effect for our counties along and to the northwest of the
Interstate 95 Corridor until 6:00 AM.

The main area of precipitation is anticipated to lift to our
northeast after daybreak leaving low clouds and isolated to
scattered showers in its wake for this morning. Clouds should be
on the decrease this afternoon as dry air begins to build into
our region from the northwest.

Once the low passes, the wind is expected to settle into the
north to west quadrant around 10 MPH or so. Maximum temperatures
are forecast to be in the 60s in our northern counties, and in
the lower and middle 70s in the central and southern parts of
our region.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
High pressure is forecast to begin building into our region
from the west tonight. As a result, we are anticipating a mostly
clear sky and a light wind. Low temperatures should be mostly
in the 50s.

Some late night valley fog is possible in eastern Pennsylvania
and northern New Jersey.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summary...we look to finally get a much-needed break from the
persistent wet pattern - at least through the early part of next
week. High pressure will gradually build into the region as the
weak area of low pressure moves eastward over the Atlantic.
Zonal flow will persist over the region as a synoptic trough to
our north progresses eastward, leaving us south of the main jet.

Saturday through Monday night...The main area of rain
associated with the ripple of low pressure will continue to exit
to our east on Saturday. Highs will be a little above average
in the mid 70s. Sunday, mid-level flow turns a little more west
to northwesterly, and drier air finally pushes into the area.
Dew points look to drop below 60 for most of the area, possible
remaining in the 40s in the higher terrain in the Poconos. A
short wave trough will pass through the synoptic trough to our
north Sunday, while at the surface a weak cold front attempts to
push southward into the area. Models have continued to back off
on the intensity of the front so it likely won't make much
progress, so highs will only be a few degrees cooler than
Saturday. The front then transitions into a warm front Monday
and winds turn more southwesterly. Thus, highs return to above
average Monday in the mid to upper 70s. Humidity will increase a
little with dew points returning to the 60s. Model consensus
keeps the area dry with rain staying to our north along the
lifting warm front. Overall, we look to finally have a nice
weekend for once!

Tuesday through Thursday...Upper ridge of high pressure to our
south will keep the area under predominately westerly flow aloft
through the end of the period. During this time, a series of
shortwaves pass to our north across the Saint Lawrence River
Valley. Medium range models differ considerably with regard to
the exact strength and timing of these features and the ultimate
pattern evolution yielding considerable uncertainty in the
forecast for this period. As far as sensible weather is
concerned, temps are expected to be a few degrees above normal
with dewpoints in the lower 60s with light southerly to westerly
surface flow through the middle of the week. Skies will be
partly to mostly cloudy with generally more coverage toward the
north. Will maintain slight to low end chance PoPs for mostly
diurnally driven showers and thunderstorms through mid-week as
well given the proximity of the shortwaves passing to our north.

Although details are still uncertain at this range, medium
range model indicate that a cold front will be passing through
the northeastern US by the end of the period Thursday. This
frontal passage will bring an increased chance for showers and
thunderstorms along with cooler and drier air in its wake across
the region by the end of the week. As previously mentioned,
guidance varies considerably regarding timing and strength of
this feature.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...IFR early this morning, gradually improving to MVFR
late this morning then to VFR during afternoon. Moderate to the
heavy rain is expected until about 10Z to 11Z, with lingering
light showers until around 13Z or 14Z.

East wind 6 to 12 knots early this morning becoming north to
northwest around 11Z to 13Z and remaining from that direction
through the balance of the day.

Tonight...VFR with a mainly clear sky. Patchy valley fog is
possible around KRDG and KABE. Variable wind 6 knots or less.

OUTLOOK...
Saturday through Tuesday...VFR conditions expected with mostly
light and variable winds. There is a slight chance for showers
and lower flight categories late Monday night into Tuesday.

&&

.MARINE...
Surface low pressure approaching from the southwest is forecast
to pass off the New Jersey coast this morning. The wind is
expected to veer from the southeast to the northwest for today.
Speeds are anticipated to favor the 10 to 15 knot range with
some gusts around 20 knots. A northwest wind around 10 knots is
expected for tonight.

Waves on our ocean waters should favor the 3 to 4 foot range
for today and tonight. However, wave heights around 5 feet are
expected on the waters off Monmouth County and Ocean County this
morning. As a result, those areas are under a Small Craft
Advisory until 10:00 AM.

OUTLOOK...
Saturday through Tuesday...winds and seas should stay below SCA
criteria on all waters.

Rip Currents...
A moderate risk for the development of dangerous rip currents
is expected for today. There should be a chaotic mix of swells
ranging from the northeast to the south along with breaking
waves around 2 to 3 feet.

The final surf zone forecast for this season will be issued on
Sunday morning, September 30. Surf zone forecasts will resume
next May.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 6 AM EDT early this morning for PAZ054-055-
     060>062-070-071-101>106.
NJ...Flood Watch until 6 AM EDT early this morning for NJZ001-
     007>010-012-013-015>019.
DE...Flood Watch until 6 AM EDT early this morning for DEZ001.
MD...Flood Watch until 6 AM EDT early this morning for MDZ008-012.
MARINE...Small Craft Advisory until 10 AM EDT this morning for ANZ450-
     451.

&&

Synopsis...Davis
Near Term...Iovino
Short Term...Iovino
Long Term...Davis/Staarmann
Aviation...Davis/Iovino/Staarmann
Marine...Davis/Iovino/Staarmann
Hazardous weather outlook, Sep 28, 3:44 AM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
344 AM EDT Fri Sep 28 2018

DEZ001-MDZ008-012-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-
070-071-101>106-290745-
New Castle-Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
344 AM EDT Fri Sep 28 2018

...FLOOD WATCH IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ015-019-020-NJZ020>023-027-290745-
Kent-Inland Sussex-Queen Annes-Talbot-Caroline-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
344 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-290745-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
344 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-290745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
344 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 12:10 AM EDTAreal Flood AdvisoryPHISussex, Warren13 hr
Sep 28, 1:44 AM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Morris, Somerset5 hr
Sep 28, 2:14 AM EDTSmall Craft AdvisoryPHI16 hr
Sep 28, 3:13 AM EDTAreal Flood WarningPHIBurlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 3 more4 hr
Sep 28, 3:23 AM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 4 more4 hr
Sep 28, 7:46 AM EDTAreal Flood WarningPHIHunterdon, Mercer, Morris, Somerset12 hr
Sep 28, 12:46 PM EDTAreal Flood AdvisoryPHIWarren4 hr

Nearby

Areal Flood Warnings in New Jersey, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.